New Jersey, 2003

Flood in New Jersey, February 23, 2003

February 23, 2003 · NWS PHI · 1 event in 1 county or zone

The combination of heavy rain during the day on the 22nd and snow melt run-off led to minor flooding along the North Branch of the Metedeconk River on the 23rd. m.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The combination of heavy rain during the day on the 22nd and snow melt run-off led to minor flooding along the North Branch of the Metedeconk River on the 23rd. The North Branch of the Metedeconk River in Lakewood was above its 7 foot flood stage from 1 p.m. EST through 643 p.m. EST on the 23rd. It crested at 7.18 feet at 615 p.m. EST on the 23rd. Storm totals included 2.53 inches in Cream Ridge (Monmouth County) and 2.20 inches in Point Pleasant.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 23, 12:10 PM EST, 50 minutes earlier.

Area forecast discussion, Feb 23, 12:10 PM EST, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1210 PM EST SUN FEB 23 2003

SENT OUT AN UPDATED ZFP AND RDF. LET THE DENSE FOG ADVISORY EXPIRE.
KEPT THE SHOWERS GOING THROUGH EARLY AFTERNOON. HIGHS OF THE DAY
HAVE BEEN REACHED.

.PHI...
DE...WIND ADVISORY FOR THIS AFTERNOON AND EVENING DEZ001>003.
MD...WIND ADVISORY FOR THIS AFTERNOON AND EVENING
     MDZ008-Z012-015-019>020.
NJ...WIND ADVISORY FOR THIS AFTERNOON AND EVENING
     NJZ001-007>010-012>013-015>023-027.
PA...WIND ADVISORY FOR THIS AFTERNOON AND EVENING
     PAZ054>055-060>062-067>071.
MARINE...GALE WARNING ANZ430-431-450>455.

KRUZDLO

------------------------PREVIOUS AFD-------------------------

TEXT AND DIGITAL PRODUCTS ALREADY OUT.

HAVE EXTENDED THE DENSE FOG ADVISORY THROUGH THE REST OF THE
MORNING. THE SHRA AND ISOLATED T MOVING THROUGH AREA MAY WELL MIX
OUT SOME OF THE FOG...BUT THEN IT MAY COME RIGHT BACK WITH THE SNOW
ON THE GROUND CHILLING THE DAMP AIR AT THE SFC. BELIEVE THE WARM
FRONT HAS MOVED A FAIR WAYS UP THE COAST AND INTO THE SERN SUBURBS
OF PHL AND ILG...BUT EVEN BEHIND THE WARM FRONT THE FOG LINGERS FOR
A TIME. ALSO HAVE EXTENDED THE CHANCE OF A TSTM THROUGH THE MORNING
MOST ZONES AS LIGHTNING DETECTION HAS PICKED UP A FEW STRIKES AS FAR
N AS NRN NJ AND AS FAR S AS THE MD SHORES OF THE CHESAPEAKE BAY.
HAVE UPPED MAX TEMP FCSTS...ESP OVER SRN ZONES AS GED IS PRSENTLY
61 DEG F. MAY HAVE GONE A BIT TOO HIGH ALONG THE S COAST...ONE OF MY
COLLEAGUES NOTED THAT THE AIR TEMP AT BUOY 44009 ONLY 45 DEG F.
THINKING THE S COAST HAS A SHOT AT THE 55 TO 60 RANGE...BUT EVEN
NOWCASTING IN THIS KIND OF REGIME IS TRICKY...AT LEAST FOR ME.

BULK OF PREV AFD IS BELOW.

MPD

***************************************************************

TODAYS WEATHER MENU...FOG AND RAIN...THEN WIND

DURING THE EARLY MORNING HOURS...SHOWERS AND TSTMS REDEVELOPED OVER
THE REGION...PRODUCING SOME MINOR FLOODING PROBLEMS AND PROBABLY
SLOWING DOWN THE DECLINE OF THE STREAMS WHICH HAVE ALREADY
CRESTED...WHICH IS MOST OF THEM.  SO FAR...NO MAJOR FLOODING (IN
TERMS OF CREST HEIGHT) FROM THIS EVENT.

DENSE FOG ADVISORY EXTENDED THROUGH 900 AM FOR THOSE AREAS NORTH OF
WARM FRONT.

REGARDING WINDS FOR TODAY...TIMING HAS SLOWED DOWN A LITLE BIT AND
INTENSITY BACKED OFF...SO WENT WITH A WIND ADVISORY FOR THIS
AFTERNOON AND EVENING.  FORECAST 6 HOUR PRESSURE CHANGE COUPLET NOT
QUITE AS IMPRESSIVE...NOR IS 850 MB COLD ADVECTION DURING THE DAY.
STILL...ENOUGH OF THE RIGHT STUFF TO GO WITH A WIND ADVISOTY FOR
GUSTS TO 50 MPH TODAY.  MAY BE THE FIRST TIME IN MY CAREER WHERE I
HAVE A DENSE FOG ADVISORY IN THE AM AND A WIND ADVISORY IN THE PM.
MAKES FOR INTERESTING HEADLINES IN THE ZONES.

WINTER DOES RETURN LATER TODAY AND TONIGHT...SO MUCH OF THE SNOWPACK
WHICH HAS MADE IT THIS FAR IS PROBABLY GOING TO LAST INTO MARCH.

NEXT SYSTEM TO AFFECT OUR REGION ON LATE MONDAY...BUT CONTINUES TO
LOOK NOT TOO IMPRESSIVE ON LATEST MODEL GUIDANCE.  MENTIONED AN INCH
OF SNOW IN THE POCONOS...WITH A CHANCE SOUTH AND EAST OF THERE.

CONTINUED COOL AND DRY FOR MIDWEEK...UNTIL NEXT SYSTEM SHOWS UP FOR
THU/FRI TIMEFRAME.  COMPARING 12Z/18Z/00Z GFS SHOWS THE LOW PRESSURE
CENTER JUMPING NORTH AND SOUTH ALONG THE EAST COAST...BUT FAIRLY
CONSISTENT WITH EASTERLY TRAJECTORY.  OVERALL LOW TRACK LOOKS
FURTHER SOUTH COMPARED TO YERTERDAYS MODEL SUITE...SO MADE THE
TEMPERATURES A LITTLE COLDER AND THE PRECIPITATION MORE WINTRY.
JUST THE THING FOR THOSE WHO WANT TO BREAK FEBRUARYS ALL-TIME
SNOWFALL RECORD AT PHILADELPHIA.  WHAT IS THAT RECORD? 31.5 INCHES
BACK IN FEBRUARY 1899.  WHAT IS OUR CURRENT MONTHLY TOTAL? 28.3
INCHES.  STAY TUNED.

ON THE MARINE...GALES ARE UP ALONG THE NJ/DE COAST AND THE DE BAY.

FCSTID =   15

SZATKOWSKI
Hazardous weather outlook, Feb 23, 6:00 AM EST, 7 hours before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-231300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
600 AM EST SUN FEB 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

A DENSE FOG ADVISORY IS IN EFFECT FOR THIS MORNING.  SEE THE
ADVISORY PRODUCT...NPWPHI...FOR MORE DETAILS.  VISIBILITIES SHOULD
IMPROVE LATER THIS MORNING.

A WIND ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND THIS EVENING.
WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH CAN BE EXPECTED AFTER A
COLD FRONT SWINGS THROUGH THE AREA. SEE THE ADVISORY PRODUCT...
NPWPHI...FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH THERE IS
THE POTENTIAL FOR SIGNIFICANT AMOUNTS OF SNOW OR RAIN WITH A STORM
SYSTEM THAT WILL AFFECT THE REGION ON THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SZATKOWSKI

In the hours before

Special weather statement, Feb 23, 10:50 AM EST, 2 hours 10 minutes before
DEZ003-004-NJZ013-014-020-022>026-240400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1050 AM EST SUN FEB 23 2003

...STREET FLOODING POSSIBLE AROUND MIDDAY DUE TO A COMBINATION OF
HIGH TIDES...SNOW MELT...AND PERIODS OF RAIN...

...STRONG OFFSHORE WINDS THIS AFTERNOON AND EVENING COULD CAUSE
LOWER THAN NORMAL TIDES APPROACHING BLOW-OUT LEVELS...

COASTAL COMMUNITIES COULD EXPERIENCE SOME MINOR STREET FLOODING
AROUND MIDDAY FROM THE COMBINATION OF THE INCOMING TIDE...MELTING
SNOW...AND PERIODS OF RAIN. THE GREATEST FLOOD THREAT WILL OCCUR AT
THE TIME OF HIGH TIDE...BECAUSE THE HIGHER WATER LEVELS COULD
PREVENT RUNOFF FROM DRAINING INTO THE MARSHES AND BACK BAYS.
ALTHOUGH THERE IS A FLOOD THREAT...THE FACT THAT WE ARE BETWEEN A
NEW AND FULL MOON WILL HELP TO LIMIT ANY FLOODING...IF ANY DOES
OCCUR.

HIGH TIDE ALONG THE NEW JERSEY AND DELAWARE OCEAN FRONT WILL OCCUR
AROUND MIDDAY. HIGH TIDE OCCURS LATER IN THE BACK BAYS.

AS THE COLD FRONT RESPONSIBLE FOR THE RAIN MOVES OFFSHORE EARLY THIS
AFTERNOON...STRONG WEST WINDS BEHIND THE FRONT MAY CAUSE LOWER THAN
NORMAL TIDES THIS EVENING ALONG EAST-FACING SHORES. TIDES MIGHT EVEN
APPROACH BLOW-OUT CONDITIONS. LOW TIDE SUNDAY EVENING IS FROM ABOUT
630 TO 830 PM...LATER IN THE BACK BAYS.

CONVERSELY...WEST-FACING SHORES MAY HAVE HIGHER WATER LEVELS THAN
WOULD BE OTHERWISE EXPECTED. FOR EXAMPLE...THIS MAY BE THE CASE FOR
THE EASTERN SHORES OF BACK BAYS...AND ALONG THE DELAWARE BAY SIDE OF
CAPE MAY COUNTY NEW JERSEY. IF HIGHER WATER LEVELS ARE REALIZED THIS
EVENING...RUNOFF MAY ONCE AGAIN BE HAMPERED CAUSING MINOR STREET
FLOODING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. IF YOU ARE NEAR A COMPUTER...YOU CAN ALSO
ACCESS NATIONAL WEATHER SERVICE INFORMATION ON THE INTERNET AT THE
FOLLOWING ADDRESS, WWW.ERH.NOAA.GOV/ER/PHI (ALL IN LOWER CASE).

KRUZDLO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Western Ocean

When
February 23, 1:00 PM EST to 6:43 PM EST
Where
Western Ocean forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347372.